Jump to content
CrazyBoards.org

Should I throw the Depakote out?


Recommended Posts

After reading these posts aint no way I can function at work if I am all drowsy, foggy and groggy. I should just throw these samples away as My psych doc is incompetent as it is. She first said I was ADD now she thinks I am bipolar because I get depressed and then have extreme anger  ;)   When did anger become manic, whatever man...

Link to comment
Share on other sites

Hiya.  I was on depakote for years (had to go off because it gave me hormone troubles; this is not usual but worth watching if you're on it for a long time).  Depakote squished my hypomania very impressively but the short term side effects can be a bear--sedation, cognitive slowing, that sort of thing.  Good news is that the side effects go away.  You'll feel better within a few weeks.  You may still feel a little bit slow for a month or two more.  But then the slowness goes away.  Depakote is a great drug at the right dose for the right form of BP.

And yes, "extreme anger" can be a sign of BP.  BPII is often mistaken for ADD.  But anger is not a symptom of ADD, as far as I know.  So the combination of distractibility and anger does seem more like BP.

And since the ADD symptoms are likely at least partially caused by BP, and ADD meds make BP symptoms worse, the way to treat it would be to stabilize your moods first.  Depakote is not the only med available; there's a whole bunch if your depakote side effects don't go away.  But the smart thing to do first is usually to give the med a good trial, which means at least 6 weeks, to see if the positive effects outweigh any lingering SEs.  Otherwise you're just medication-hopping; if you never wait for the SEs to abate you'll have trouble finding a med.

If you have no faith in your pdoc, try to find another you'll trust.  That might confirm the BP diagnosis and make you feel better about trying meds. 

Link to comment
Share on other sites

I take valproate. I believe Depakote is valproic acid, yes? Anyway my tablets contain x amount of valproate and y amount of valporic acid to equal 500mg of sodium valproate. I have no idea of that matters. I seem to be talking a lot of unnecessary shite today.

To get to the point...

I believe the side effects are the same for all of the valproate/valproic acid drugs. Certainly weight gain, being drowsy/sluggish etc etc are common side effects for what I take. And....I don't get them. The first 10 days of being on my drugs, I was knocked out after taking them, but no probs during the day. I was also convinced I was going to turn into a fat moose, but no signs of weight gain yet. I've been on this stuff for a month now, and so far so good in terms of SEs. In terms of stiiiiiiiiiiill getting manic...well, alas. Seemed to work well at first, and now not so good. But I think my manias are getting more and more violent so perhaps that's why.

I think I'm giving you lots of unnecessary information. Don't not try drugs because of what might happen, give it a go. I'm not a fat drugged sluggish tired beast after a month. You have nothing to lose.

Link to comment
Share on other sites

Oh, I just remembered, the dopey side effects got much better if I took my depakote at night.  I was on the sustained release, not the extended release.  This was good because my levels went down just enough during the day to reduce the sedation.  Just an idea.

Link to comment
Share on other sites

I only have a couple of minutes, so this is a quick post. Hope I don't screw it up. Anyway, I "second" what ncc says. I had months of rage, hyperactivity, creativity, etc. No spending sprees, wild sex, or whatever else some websites say about hypomania/mania. Mine was screaming (a lot at my children... god, there will be years of guilt about that), throwing things, breaking things. I was actually making plans to leave my husband and children. Then the hypomania slid down into deep depression. Deeeeeep depression. Yeah, ncc, I would constantly be checking out the highways, looking for a concrete pillar that wasn't guarded by rails. I mean, who wants to fuck up suicide like that and end up a vegetable?

Okay, second point. I am on Depakote ER... extended release. Weight neutral, haven't had any extra hunger. I take 2 500mg at night, and one in the morning. (I was complaining to doc about nausea, discovered it was the zoloft). It has had a good effect in that my highs and lows aren't quite so high and low. I am now titrating up on Lamictal, and have high hopes for it working better.

No, I wouldn't throw out the depakote... yet. Ask about the ER version. And yeah, it may take a little while to get over the side effects. Please, be patient.

p.s. the above description was what took place last year. Hell, I've had a lifetime of bipolar, just didn't know it. Was hospitalized 17 years ago for depression, and have been up and down, gradually getting worse, ever since. Self-medicated alot... i.e., drugs & alcohol.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...